Ohio, 2025

Damaging Wind in Ohio, July 7, 2025

July 7, 2025 · NWS PBZ · 1 event in 1 county or zone

A crossing cold front with a weak shortwave passage spawned off clusters of thunderstorms in an environment characterized by DCAPE values >1000 J/kg with 1500-2000 J/kg of MLCAPE and weak deep layer shear. Some storms turned severe and produced instances of damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A crossing cold front with a weak shortwave passage spawned off clusters of thunderstorms in an environment characterized by DCAPE values >1000 J/kg with 1500-2000 J/kg of MLCAPE and weak deep layer shear. Some storms turned severe and produced instances of damaging wind. In addition, an axis of high PWAT values near 2.0 resulted in flash flooding with slow moving storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 12:18 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 12:18 PM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
118 PM EDT Mon Jul 7 2025

.SYNOPSIS...
Showers and storms today could provide localized chances of severe
weather and flash flooding, with flash flood potential
lingering near and south of the I-70 corridor Tuesday and
Wednesday. The late-week and weekend outlook favors warm and wet
conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Heat indices pushing 100F for valleys and urban areas this afternoon.
- Showers and storms tonight carry a severe wind and flash
  flooding risk this afternoon/evening.
---------------------------------------------------------------

Warm and moist southwest flow continues to stream in for the
afternoon hours ahead of the next disturbance. A bit of this is
evidenced in SPC meso-analysis showing 925mb to 850mb moisture
transport with PWATs of up to 1.8" to 2" ahead of the trough passage.
This moisture, combined with high temperature pushing the middle 80s
to lower 90s (warmest for valley and urban areas; coolest for high
terrain and north of I-80), will spell continued heat concerns for
this afternoon, with moderate to major hear risk. Forecast heat
indices may approach 100F for valley and urban areas, but because
county average will likely be below advisory criteria of 100F, no
heat headlines were raised for today.

Heat will be interrupted in the afternoon to evening with a slow
moving cold front coming down from the north. Mean boundary layer
flow will generally be in the 20ks to 30kts range as the front swings
through. Because of aforementioned moisture, the first threat today
will be flooding. HREF QPF maxima tend to indicate rainfall rates of
up to 2"/hr will be possible in storms along the front, with very
localized bouts of 2" to 3" of rain, most likely for the I-80
corridor and eastern Ohio, but possible anywhere. With most of region
forecast with 1.5" to 2.5" 1hr FFGs and 2" to 3" 3hr FFGs, flash
flooding will be possible in 1) areas with the heaviest rain rates
and 2) areas where storms move over multiple times, though upper flow
may help with reduced training potential until the front slows it
progression in the evening/early overnight. WPC maintains a
slight (or 2/4 risk) of flash flooding.

The third threat will be damaging winds in severe storms. The 12Z
sounding has shown ~400 J/kg MLCAPE and ~15kts of sfc to 6km mean
wind, but some atmospheric modulation if forecast before the front
drops down into the area. The first ingredient will be ~1200
J/kg forecast DCAPE developing from dry air aloft ahead of the
front, the second will be an uptick in shear to up to 20kts to
30kts, and the third will be the development of daytime
instability of up to 3000 to 4000 SBCAPE, and up to 2000 J/kg
MLCAPE. The main uncertainty will be how the front tracks
respective to the DCAPE maxima. As expected, the front will be
on the DCAPE gradient; the most favorable environment for
downbursts will be pre-frontal, although the chance of storms
developing ahead of the main axis will be low. Closer to the
front, the environment may be more marginal, conditional on dry
air aloft and mature updraft development.

Storms are expected to continue into the early overnight period in
forecast long, skinny CAPE, but storms should generally follow a
trend of weakening after sunset, though flash flooding risk may
persist into the overnight before profiles and stabilize some and
rainfall rates decrease before daybreak. Given daytime rains,
high humidity, and calm winds, low ceilings and patchy fog are
possible with lows only bottoming out in the low 70s for some
south of I-80.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
KEY MESSAGES:

- The stalled frontal boundary will continue to allow for more
  flooding chances Tuesday and Wednesday.
----------------------------------------------------------------

The front will sag around and south of the I-70 corridor into Tuesday
and Wednesday, providing daily chances of rain and flooding.
Unfortunately, PWATs will generally remain above the 90th percentile
(in the 1.75" to 2" range), particularly near and south of the
boundary. With forecast weak westerly flow along an east-west
boundary in high PWATs, more efficient rain rates of up to 2" appear
to continue to be possible with training potential. This will keep
flash flooding risk mostly south of Pittsburgh and into northwest WV
and southeast Ohio through Tuesday and Wednesday. WPC maintains
a marginal (or 1/4 risk) of flash flooding.

The post-frontal environment Tuesday with some cloud cover for much
of the area will keep temperatures closer to normal during the day
Tuesday with above average lows overnight in bountiful moisture.
Temperatures may climb a degree or two higher into Wednesday with a
return to some weak southwesterly flow. While not outlooked for
severe at this time, CSU MLP and CIPS show low probability damaging
wind potential for northern West Virginia Tuesday and
Wednesday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
KEY MESSAGES:

- Stalled boundary plagues the area with daily precip chances
  through the end of the week.
- Another system favored to move in over the weekend.
-------------------------------------------------------------------

The boundary really struggles to move much headed into the middle of
the week as mid-level flow parallels it. Latest ensemble clusters
keep it wiggling across southwestern Pennsylvania and northern West
Virginia. This is going to provide us with daily, diurnally
driven rain chances within the proximity of the boundary as
daytime heating fires showers and storms off of it. A relief
from the higher PWAT air seems unlikely, so any of these showers
and storms will be capable of locally heavy rainfall. The
highest precip probabilities will remain mainly along and south
of the Mason Dixon line though lower end probabilities will
exist as far north as Pittsburgh.

Developing low pressure will lift the boundary back up north as a
warm front Thursday and Friday. This will overspread higher precip
chances to the area both days as additional waves of low pressure
ride along the front. We should finally rid our area of that
disturbance just in time for another one to develop out of the
Northern Plains and keep the unsettled pattern through next weekend.
Still some ensemble disagreement on how that evolves, but not seeing
too much confidence in a dry weekend.

Temperatures are favored to hold just above normal through next
weekend, though with cloud cover and rain around, they may prove to
be slightly cooler than currently forecast in spots.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
High confidence forecast save for CIGS and VIS overnight, which
could be widespread IFR or widespread MVFR VFR. For now, enough
continuity exists for a mix based on airport climo of IFR at
northern terminals and MVFR at southern ones.

Scattered thunderstorms will carry through 0Z or so tonight. Best
chance for a thunderstorm remains at FKL and DUJ closer to the
lake breeze. If an airport gets impacts a brief drop to IFR vis
it is likely due to the rainfall intensity.

VFR clouds give way to be IFR/low end MVFR CIGS after 6Z and
lift by 12-13Z. Probs of CIGS less than 1KFT are 35-45% areawide
with the highest values in northwest PA. Vis could drop into
the MVFR range overnight, but the primary impact will lower
cloud bases.

CIGS only improve to MVFR by the end of the forecast. Did add a
prob 30 for MGW during the daylight hours Tuesday as they will
be ahead of the front and numerical guidance is hinting at
morning showers there.

Wind will be light from the southwest the duration of the
forecast.

Outlook...
Restrictions will gradually improve headed into Tuesday morning
with mixing, but an unsettled pattern will continue for much of
the rest of the week as Monday's cold front slows and stalls.
Diurnally driven storm chances will govern conditions the rest
of the week with periodic afternoon and evening impacts
possible each day.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...Milcarek
LONG TERM...MLB
AVIATION...McMullen/MLB
Hazardous weather outlook, Jul 7, 11:33 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1233 PM EDT Mon Jul 7 2025

OHZ057>059-068-069-PAZ029-031-073>076-WVZ003-004-012-021-509>514-
081645-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1233 PM EDT Mon Jul 7 2025

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

A cold front moving across the Upper Ohio Valley region will bring
showers and thunderstorms that could result in excessive rainfall
and flooding. In addition, stronger storms Monday afternoon could
bring a damaging wind threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The cold front is expected to stall across southern portions of the
region and the risk for heavy rain continues into midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020>022-077-078-WVZ001-002-
081645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Higher Elevations of Indiana-Hancock-Brooke-
1233 PM EDT Mon Jul 7 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

A cold front moving across the Upper Ohio Valley region will bring
showers and thunderstorms that could result in excessive rainfall
and flooding. In addition, stronger storms Monday afternoon could
bring a damaging wind threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is forecast at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

In the hours before

Local storm report, Jul 7, 3:21 PM EST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
421 PM EDT Mon Jul 07 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Dmg     Hickory Corners         41.24N  80.46W
07/07/2025                   Mercer             PA   911 Call Center

            Report of a tree down blocking one side of Dutch Lane.
            Time estimated based on radar.

&&

Event Number PBZ2510413

JF
Local storm report, Jul 7, 3:23 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
423 PM EDT Mon Jul 07 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     Tstm Wnd Dmg     Sharon                  41.23N  80.50W
07/07/2025                   Mercer             PA   911 Call Center

            Report of a tree falling behind building in alleyway
            near Ormond Avenue. Time estimated based on radar.

&&

Event Number PBZ2510414

JF
Local storm report, Jul 7, 3:24 PM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
424 PM EDT Mon Jul 07 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tstm Wnd Dmg     1 E Sharpsville         41.26N  80.47W
07/07/2025                   Mercer             PA   911 Call Center

            Report of tree down along Walnut road that ripped
            powerlines off house. Time estimated based on radar.

&&

Event Number PBZ2510415

JF
Local storm report, Jul 7, 3:43 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
443 PM EDT Mon Jul 07 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tstm Wnd Dmg     Sharpsville             41.26N  80.48W
07/07/2025                   Mercer             PA   911 Call Center

            Report of tree onto house along 3rd Street and through
            the roof. Time estimated based on radar.

&&

Event Number PBZ2510416

JF

The radar

The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
July 7, 4:20 PM EST
Where
Columbiana County, Lisbon
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
40.780, -80.770

Report of multiple wires down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271355.